Anesthetic induction is the time when our patients pass from the conscious to the unconscious phase. It could be considered the most dangerous point of anesthesia because it is when the animal is rapidly receiving a large quantity of intravenous anesthetic drug. The CNS, cardiovascular and respiratory systems and protective reflexes are markedly depressed yet we have no control over airway and ventilation. Because of the potential for disaster at this time there are several factors that should be considered to make induction as safe as possible.
Sedation of a patient prior to induction will make it much calmer and easier to handle. This reduces stress on the animal and so lowers sympathetic tone that might otherwise change cardiovascular parameters. In addition the administration of sedative drugs reduces the dose of depressant induction drug needed to reach intubation or surgical conditions. The type of procedure that the animal is undergoing is important in determining how much anesthetic drug is administered. It is not necessary to administer large quantities of induction drug to an animal if it has to simply lie still for radiographs. Lower doses of anesthetic agent can be given if the procedure is non-invasive.
Ensuring that if things go wrong emergency equipment is readily available is important. It makes sense to induce an animal in the treatment room/anesthetic room where ET tubes, anesthetic machines, IV catheters and fluids etc are present should they be needed.
If an animal is to be induced so that its anesthetic is continued by inhalational anesthesia then induction should not occur until ALL equipment that will be required is ready. The administration of anesthetic agent sufficient to overcome the very strong gag and swallow reflexes necessary for intubation results in a very deeply anesthetized animal that has lost all its protective reflexes. They are very vulnerable to respiratory and cardiac arrest at this time. Consequently it is vital to have equipment ready. This includes ET tubes of a range of sizes, a tie to hold the tube in place, laryngoscope (if used), correctly functioning anesthetic machine, correctly drawn up drugs, IV catheters and fluids (if given). The ET tubes should be checked to ensure that the cuffs inflate easily and remain inflated when some pressure is placed on them.
The anesthetic machine should be checked for possible leaks and missing parts. All machines should be checked to ensure that there is sufficient inhalational agent in the vaporizer for the duration of the procedure. Similarly there should be sufficient oxygen in the cylinder to last the required time. On the other hand don't change the cylinders too often because the companies will not give you a rebate on returned oxygen. There is a direct relationship between the volume of oxygen remaining in the cylinder and the pressure on the pressure gauge. Next time that you get a new cylinder check to see what the pressure is and what volume the cylinder should hold. Often the pressure gauge will have fallen into the red zone of the pressure meter when there is still ¼ of a cylinder of oxygen remaining--for many cylinders this is a volume of 500 L (depends on what size cylinder you use). 500 L will give you another 8 hours of anesthesia at 1L/min! If the machine is dismantled for cleaning it is important to ensure that the unidirectional valves have been placed back into the machine. Their absence will result in rebreathing of previously expired breath which is high in CO2.
It is also important to ensure that there are no leaks in the machine through which oxygen and halothane/isoflurane can escape. Leaks can result in an unstable plane of anesthesia as well as make it difficult to adequately ventilate the hypoventilating or apneic animal. Squeezing the reservoir bag will cause gas to pass through the leak rather than into the patient, resulting in poor ventilation and allowing build up of CO2. High CO2 can result in CNS depression and cardiac arrhythmias.
Lastly, but very importantly leaks cause contamination of YOUR breathing space with halothane and isoflurane. There are many reports that suggest that long-term inhalation of small amounts of anesthetic vapor can have adverse effects on health in humans. The anesthetic machine can be checked for leaks by closing the "pop-off" valve (pressure relief valve), placing your finger over the patient port and inflating the reservoir bag until no wrinkles remain in the bag. Turn off the oxygen and watch for the return of wrinkles in the bag. If all exit ports are blocked then wrinkles in the reservoir bag indicate that there is abnormal loss of oxygen through a leak. The most common sites for leaks are in the reservoir bag (halothane causes degradation of rubber), hosing, and around joins. Look for them and remove the leaks, it will make anesthetic monitoring much easier.
If an especially critical patient is to undergo anesthesia it pays to be a pessimist and think of every possible complication that could occur. Before induction when everything is still calm think about all the possible problems, decide how they could be sorted out and then have equipment and drugs if not drawn up at least ready should they be needed. I write a list of all the possible drugs that might be needed and the volume that should be drawn up in the case of an emergency. Having a dose rate is not so useful because in the heat of a moment when the patient is collapsing it is very easy to make a mistake in drug calculations. It is much easier to look at your list and see that you need 1 ml of atropine or epinephrine (adrenaline) etc rather than trying to find a calculator to work things out at the time.
In an ideal world we would place an IV catheter in every patient that is undergoing anesthesia. A catheter prevents perivascular injection of drugs that may cause tissue necrosis (e.g., thiopental), prevents the needle coming out of the vein at the crucial moment and also allows immediate administration of emergency drugs should they be required.
The various induction drugs have different effects on the body when they are injected. Thiopental can cause muscle rigidity and profound CNS excitement if insufficient drug is given initially. This effect is less commonly seen in the well sedated animal but thrashing and yowling can be expected in some unsedated animals. An adequate dose of thiopental produces good muscle relaxation and excellent conditions for intubation. Apnea is extremely common after induction and ventilation may need to be assisted for several minutes. Propofol also produces good muscle relaxation and intubating conditions.
Occasionally dogs will show muscle fasciculations that last for several minutes to an hour after propofol administration sometimes even after the introduction of an inhalational agent. Apnea is also very common with propofol and can last for longer than that seen with thiopental. Ventilation may need to be assisted for many minutes. Like thiopental excitement at induction is not uncommon in the unsedated animal. Ketamine and ketamine combinations (xylazine, diazepam etc) do not produce an anesthetic state but the animal becomes dissociated from its environment. Consequently the relaxation that accompanies typical anesthesia is not seen and the animal can maintain reasonable muscle tone although intubation is possible. Attempting to mimic the complete relaxation seen with thiopental can result in over-dosage with ketamine combinations.
Opioid-combination inductions (e.g., fentanyl-midazolam) also do not produce the typical anesthetised state. The narcotised animal is often very sensitive to loud noise and sudden movement and will arouse in response to these. Intubation is possible provided that the patient is kept calm. Induction by inhalational agent (halothane, isoflurane) can be slow and generally the animal needs to be well sedated unless it is very ill because it will struggle during the induction. Initially it can be calmed by a reassuring hand and voice but as it becomes partially anesthetized it loses this ability and will struggle no matter how it is handled. It is best to try to get through this phase as rapidly as possible. Because duration of effect of the inhalational agents is very short there is only a brief period in which intubation can be attempted so everything has to be ready and close at hand. To minimise the chance for being bitten hold the jaw with the lips folded in against the upper molars and pull the tongue down over the bottom incisors. Once the ET tube is in place connect the patient to the anesthetic machine, turn on the oxygen, squeeze the reservoir bag and listen for air escape around the tube. Inflate the cuff a little and recheck. Empirically filling the cuff with air can result in excessive pressure being applied to the tracheal wall.
In animals with vomiting (e.g., GI foreign bodies etc) DO NOT lower the head after induction of anesthesia but keep the head elevated until after intubation and cuff inflation. If the animal does vomit then the airway is protected. If an animal vomits once intubation has occurred then lower the head over the side of the table to allow the stomach contents to fall from the mouth. The esophagus should then be flushed and aspirated with water via urinary catheter until it is clear. This to prevent esophageal stricture formation that may occur if the acidic stomach contents are allowed to remain in contact with the esophageal wall for prolonged periods.
Induction is a precarious time for the patient because the animal has lost many of its protective reflexes, the airway is not secure and large amounts of potentially life threatening drugs are being given. Extreme care is required to ensure that the patient does not become compromised.